Side effects of Liothyronine T3. : So I wrote on... - Thyroid UK

Thyroid UK

128,575 members151,154 posts

Side effects of Liothyronine T3.

Cheekycharlie1981 profile image

So I wrote on here last time as I’d had a reaction to taking T3. This reaction was within seconds of taking the tablet. I was given 10mcg and was on 175mcg levothyroxine. The levothyroxine was 175mcg 7 weeks prior and increased to 200mcg and then dropped on day I took the T3 to 175mcg.

The reaction was scary and within seconds. I went warm inside all over and my head went funny like warm and I felt faint. I called for an ambulance. I believe I was over medicated and 100% this is not an allergic response as I’ve seen an immunologist.

Yesterday I went to the hospital for monitoring to take a new brand of liothyronine and only 2.5mcg and levo was 150mcg which was reduced a week before going in.

So I got the same warm feeling through my body, like that when you get injected for an x Ray. My head went a bit light and funny and also warm. The reaction was less but instant. All my vitals where checked all normal. Within 30mins I felt ok, maybe more alert.

What’s going on? The consultant says start taking it, should I? I’m not well on levothyroxine as when my dose was increased my conversion was worse.

No one knows why I get this reaction, it’s not noted on the side effects either.

Your thoughts would be welcome.

12 Replies
greygoose profile image
greygoose

Pretty certain it must be the fillers in the tablet, because the actual hormone could not possibly have any effect that fast. What brands have you tried? Have you checked the fillers?

Cheekycharlie1981 profile image
Cheekycharlie1981 in reply to greygoose

I was first put on Mercury Pharma, not great as it had dairy in but not going to cause what happened. I’ve had a allergy test with this tablet and no reaction.

The new tablet which I had to research myself is Sigma Pharma and has not many fillers in it. Plus the Teva brand I do take has cross over fillers and I’ve never had this happen.

We did all suspect the fillers but this has surely been eliminated by changing the tablet.

SlowDragon profile image
SlowDragonAdministrator

If you are struggling to convert FT4 to FT3...,this "whoosh" when first starting on T3 is not uncommon. I also started on 2.5mcg and had similar reaction after about 15 mins of taking

It should slowly be less obvious as your body gets use to it. After a week or so on tiny 2.5mcg dose twice day , you should find you can increase to 5mcg T3 twice day

Holding at that dose and retest 6-8 weeks later

Recommended on here that all thyroid blood tests should ideally be done as early as possible in morning and fasting. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, best not mentioned to GP or phlebotomist)

Last Levothyroxine dose should be 24 hours prior to test, (taking delayed dose immediately after blood draw).

If/when also on T3, make sure to take last dose 8-12 hours prior to test, even if this means adjusting time or splitting of dose day before test

Are your vitamin levels optimal. These need regular testing

Vitamin D

Folate

B12

Ferritin

Also look at getting DIO2 gene test

thyroiduk.org.uk/tuk/testin...

DIO2 gene variation means brain needs T3

To explain this paper briefly, the DIO2 gene activates tri-iodothyronine (T3) and the researchers found that a tiny fault in this gene could mean that although the body gets enough T3, the brain doesn’t.

The researchers found that patients on levothyroxine (T4) alone felt worse if the faulty DIO2 gene was inherited through one parent and worse still if they inherited the faulty gene from both parents.

Cheekycharlie1981 profile image
Cheekycharlie1981 in reply to SlowDragon

Yours was in 15mins, mine is literally seconds after taking it. It’s very strange. It’s the warmth and then the funny head.

Yes the increase in levo makes me convert worse. My thyroid gland after swelling during pregnancy has shrunk a lot and so it’s clearly not working as it did before baby.

Last time I requested vits the gp refused as I’d had them in March. :(

Hope to get them done when I’m tested again after t3 tail.

McMurtagh profile image
McMurtagh in reply to Cheekycharlie1981

Have you been feeling anxious about taking T3?I can’t help but wonder whether, given the immediacy of your reaction, it it’s linked to some anxiety.

There’s a lots of stuff written about T3 and some of it is scary!

I’m fine on T3 but if I read up on a medication before taking it I’m guaranteed to experience something odd - if the possible side effects are too scary eg “a black hairy tongue” 😱 I won’t take it!

SlowDragon profile image
SlowDragonAdministrator

Reading previous posts ....you are dairy intolerant

Which brand of T3 were you given?

Teva 20mcg

Sigma Pharma 5mcg?

Presumably you have autoimmune thyroid disease also called Hashimoto's

Your previous posts show low ferritin and vitamin D

So you need vitamins tested

Many forced to do so privately...but push GP to test iron and ferritin

Cheekycharlie1981 profile image
Cheekycharlie1981 in reply to SlowDragon

Yesterday I had Sigma Pharma dairy free and less fillers than other t3 as it’s made in smaller batches.

I take a Teva levo.

Yes I have hashimotos.

I’ve requested my vits but need to wait weeks to get them done. :( gp just says normal.

SlowDragon profile image
SlowDragonAdministrator in reply to Cheekycharlie1981

Did you try Teva T3?

Suggest you get vitamins tested privately at same time as FULL Thyroid testing....6-8 weeks after being on constant unchanging dose Levothyroxine plus T3

Cheekycharlie1981 profile image
Cheekycharlie1981 in reply to SlowDragon

I’ve not had the teva t3 just the Mercury Pharma and Sigma Pharma. The reason the Sigma Pharma was decided on is less fillers and no dairy. Plus it’s 5mcg tablet easier to cut into 2.5mcg.

I’m just scared as to why my bodies reacting so fast to the tablets, all involved can’t answer why.

Thank you all for your advice. I’ll be starting t3 on Monday at 2.5mcg and the teva levo 150mcg the increasing to 5mcg t3 after a week and then staying at 5 for 7-8 weeks.

SlowDragon profile image
SlowDragonAdministrator in reply to Cheekycharlie1981

Teva T3 is lactose free, like their Levothyroxine

Obviously 20mcg tablets are hard to cut into 1/8ths ....though with very sharp craft knife it is possible

Many of us have to cut 20mcg into 5mcg doses

If you have problem with Sigma Pharma, Teva would be an option

Not possible to have a reaction to T3 within seconds of taking the tablet as it would not have been absorbed. Could be a reaction to fillers/excipients in the tablet but it would have to be at mouth level as wouldn't even have reached the gut in seconds.

Cheekycharlie1981 profile image
Cheekycharlie1981 in reply to Angel_of_the_North

But the fillers are completely different. And the fillers in the Sigma Pharma are more of less similar to that of the teva levo I already take.

The same reaction happened warmth in the body within seconds the Sigma Pharma just not as extreme or affected my head for as long as the higher dose of Mercury Pharma.

I’m just assuming my body is very sensitive to t3, as no other explanation presents itself.

You may also like...